Published on
Last updated on

Workers Suffering Side Effects From Heart Disease Medication May Find Relief

Each year almost one million Americans die from cardiovascular disease. High blood pressure, high blood cholesterol and cigarette smoking are three of the major risk factors of developing cardiovascular disease. The Genesee County Health Department published a Data Fact Sheet provided by the National Heart, Lung and Blood Institute which states “most employees in the United States have at least one of the three major risk factors for cardiovascular disease”. Because of this many employers have adopted programs to help workers manage these risk factors to reduce the chance of heart attack or stroke.

Workers with high cholesterol may have their condition treated with medications to lower bad cholesterol levels and raise good cholesterol levels. This is due to the long time belief that raising good cholesterol levels resulted in fewer heart problems and longer life expectancy in patients with heart disease. As a result doctors have been treating patients with high cholesterol by prescribing Niaspan, a drug that acts as an extended release form of the vitamin niacin which is known to raise good cholesterol levels.

Unfortunately patients taking Niaspan commonly complain of side effects such as headaches and flushing as a result of taking this medication. For some workers taking this drug can reduce productivity in the workplace or result in missed time due to the severity of the side effects. For these workers, relief may be imminent due to a recent study suggesting the use of this drug does not actually deliver the benefits doctors formerly believed.

The New York Times states the following in regards to results from a recent government study, “The study could change the way doctors treat millions of patients with heart disease”. Results of the study show niacin does increase good cholesterol levels while reducing triglyceride levels. As reported by the NY Times, “Despite these seeming improvements, the patients fared no better and may have done slightly worse than those taking Zocor alone”.

fnfhn